Maryland, 2014

Rip Current in Maryland, August 26, 2014

August 26, 2014 · NWS AKQ · 1 event in 1 county or zone

A man was caught up in a rip current and drowned in Ocean City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A man was caught up in a rip current and drowned in Ocean City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 26, 2:36 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 2:36 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT TUE AUG 26 2014

.SYNOPSIS...
HIGH PRESSURE RESIDES ALONG THE APPALACHIANS TONIGHT AND PUSHES
WESTWARD ON WEDNESDAY AS TROPICAL CYCLONE CRISTOBAL PASSES WELL
OFF THE MID ATLANTIC COAST. A WEAK COLD FRONT SAGS SOUTH ACROSS
THE AREA WEDNESDAY NIGHT INTO THURSDAY...BECOMING STALLED IN NORTH
CAROLINA BY FRIDAY. MEANWHILE...HIGH PRESSURE MOVES ACROSS THE
NORTHERN STATES FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
TROPICAL CYCLONE CRISTOBAL SHIFTS NWWD OVERNIGHT BEFORE TRACKING
NNE ON WED. CRISTOBAL IS EXPECTED TO COME WITHIN 300-350 MILES OF
CAPE HATTERAS DURING THIS TIME. ATMOSPHERIC PROFILES FOR KECG
CONTINUE TO SHOW THE PRESENCE OF A VERY SHALLOW MOISTURE/STRATUS
LAYER...PARTIALLY DUE TO A CONTINUED COOL AIRMASS MOVING OVER
WARMER WATERS IN PERSISTENT NE/ONSHORE FLOW AND PARTIALLY FROM
SKIRTING BY THE COAST CRISTOBAL. THEREFORE A FEW LIGHT SHOWERS
COULD WRAPAROUND INTO COASTAL NE NC AND EXTREME FAR SE VA LATE
TONIGHT INTO WED MORNING (15 PERCENT CHANCE OR LESS). ANY CHANCE
OF RAIN ENDS BY WED AFTN AS CRISTOBAL SHIFTS NNEWD AND BEGINS TO
PULL AWAY FROM THE MID ATLANTIC COAST. MEANWHILE...A COLD FRONT
PUSHING ACROSS THE OHIO VALLEY TONIGHT WILL PUSH INTO FAR NRN VA
BY WED AFTN/EVENING. THIS FEATURE SHOULD BRING INCREASING MID-HIGH
LEVEL CLOUDS ACROSS FAR NW COUNTIES AS THE DAY PROGRESSES.

ANOTHER ROUND OF PLEASANT SLEEPING TEMPERATURES TONIGHT WITH LOWS
IN THE UPPER 50S TO LOWER 60S MOST INLAND AREAS. TEMPS ALONG THE
FAR SE VA/NE NC COASTS WILL ONLY DROP TO THE UPPER 60S/NEAR 70
OVERNIGHT AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
CRISTOBAL'S APPROACH TWD CAPE HATTERAS AND NE WINDS STAY AROUND
10-15 MPH. HIGHS START TO MODERATE TWD SEASONAL NORMALS WITH HIGHS
IN THE UPPER 80S INLAND/MID 80S IMMEDIATE COAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT OVER FAR NRN VA WILL SLOWLY SAG SOUTH INTO THE
AREA WED NIGHT...AS CRISTOBAL CONTINUES TO MOVE FARTHER AWAY FROM
THE MID ATLANTIC COAST. ANY SHOWERS ASSOCIATED WITH THE WEAK FRONT
ON WED SHOULD FALL APART BEFORE REACHING THE WAKEFIELD CWA WED
NIGHT. THE FRONT CONTINUES TO PUSH SWD ON THU...BECOMING STALLED
JUST SOUTH OF THE VA/NC BORDER THU EVENING INTO FRI. MEANWHILE...A
SFC HIGH BUILDS ACROSS THE NE CONUS THU NIGHT INTO FRI AND THEN
SLIDES OFF THE NEW ENGLAND COAST FRI NIGHT. WEAK MID-UPPER LEVEL
RIDGING ALSO BEGINS TO ESTABLISH ITSELF OVER THE REGION THU INTO
FRI. SINCE THE UPPER RIDGE IS RELATIVELY FLAT...WEAK IMPULSES OF
MOISTURE/ENERGY MOVING COULD PASS THROUGH IT AND INTERACT WITH THE
STALLED BOUNDARY JUST SOUTH OF THE AREA. OVERALL...PRECIP CHANCES
ARE MINIMAL DUE TO THE LACK OF DEEP MOISTURE OR LIFT PRESENT (NO
HIGHER THAN 20 PERCENT THU AND FRI AFTNS). SEASONAL TEMPERATURES
CONTINUE THU/FRI WITH HIGHS IN THE MID-UPPER 80S AND LOWS IN THE
MID-UPPER 60S/AROUND 70 SE BEACHES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SFC HI PRES EXITS OFF NEW ENG FRI NGT...THEN BECOMES NEARLY
STATIONARY INVOF WCNTRL ATLC THROUGH THE WKND. A SFC WARM FRONT
LIFTS N ACRS THE FA FRI NGT THROUGH SAT MRNG W/ PSBL ISOLD PCPN.
OTRW...BALANCE OF THE PD FM SAT THROUGH SUN WILL BE PC...WARM AND
MORE HUMID. A WEAKENING CDFNT SLOLY APPROACHES FM THE WNW LATE SUN.
INCRSG MOISTURE AHEAD OF THAT FNT WILL LEAD TO A GRADUAL INCRS
CLOUDS AND POPS BY LATE SUN (W)...THEN ACRS THE REST OF THE FA INTO
MON. LO AMPLITUDE RIDGE ALOFT TO RMN IN PLACE INVOF SE CONUS STATES
EARLY NEXT WK...RESULTING IN CONTD WARM/HUMID WX OVR THE RGN FOR
EARLY SEP. HI TEMPS MNLY IN THE U80S TO ARND 90F INLAND SAT/SUN...
L/M80S AT THE CST. BY MON/TUE...HI TEMPS MNLY IN THE M/U80S. LOW
TEMPS THROUGH THE PD FM THE U60S TO L70S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS PREVAIL THIS AFTN WITH SCT CU AND NE WINDS 10-15 KT
SE VA/NE NC 5-10KT ELSEWHERE. MAINLY SKC TONIGHT WITH LIGHT E/NE
FLOW. MODELS SUGGEST SOME INCREASING LOW LEVEL MOISTURE COULD
AFFECT SE VA/NE NC TAF SITES WED MORNING. FOR NOW HAVE INCLUDED
MVFR BKN CIGS AT KECG...KEPT IT SCT FOR KPHF/KORF. PATCHY FOG A
POSSIBILITY AWAY FROM THE IMMEDIATE COAST...ALTHOUGH IT GENLY DID
NOT AFFECT TAF SITES THIS PAST MORNING SO HAVE ONLY INCLUDED MVFR
VSBYS AT KPHF.

OUTLOOK...MAINLY DRY WEATHER WITH VFR CONDITIONS INTO THE UPCOMING
WEEKEND...A WEAK BOUNDARY WILL DROP THROUGH THE AREA WED NIGHT/
THU...WITH HIGH PRESSURE BUILDING BACK INTO THE NE/MID ATLC REGION
FRI/SAT. SOME POTENTIAL FOR EARLY AM FOG OR LOW CLOUDS BETWEEN
06-12Z BOTH FRI/SAT.

&&

.MARINE...
SFC HI PRES EXTENDING FM SRN NEW ENG TO THE MID MS VLY CONTS THE
PERSISTENT NE PRES GRADIENT ACROSS THE WATERS THROUGH WED. A WK
CDFNT WILL SLIP S ACRS THE WATERS WED NGT INTO THU MRNG. THAT FNT
STALLS JUST S OF THE WATERS BY THU AFTN/NGT WHILE HI PRES SLIDES E
INTO NEW ENG.

MOST SPEEDS OVR THE WATERS RMN SUB-SCA THROUGH THE END OF THE WK.
WHILE SEAS HAVE LOWERED ABT A FOOT OR TWO SINCE YESTERDAY...
ANOTHER INCRS IN SEAS (HIGHEST SRN PORTION...PSBLY TO 7-9 FT?)LT
TNGT/WED INTO THU AS TROPICAL SYS PASSES WELL OFFSHORE. FOLLOW NHC
FORECASTS ON TS CRISTOBAL.

AFT CONTD NNE WNDS INTO WED...MOST OF THE WATERS WILL HAVE
DIRECTION TO OFFSHORE BY LT WED INTO WED NGT. ONCE WK SFC BNDRY
SLIPS ACRS THE WATERS THU...DIRECTION BECOMES NNE THEN E INTO FRI
(W/ A PSBL SURGE IN SPEEDS TO JUST BLO LO END SCA...ESP NRN PORTIONS
THU MRNG). A TRANSITION FM ONSHORE WNDS TO MSTLY S OCCURS THIS WKND
AS HI PRES SETS UP OFF THE CST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...BEACH HAZARDS STATEMENT FROM WEDNESDAY MORNING THROUGH
     WEDNESDAY EVENING FOR MDZ025.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     MDZ025.
NC...BEACH HAZARDS STATEMENT THROUGH WEDNESDAY EVENING FOR NCZ102.
VA...BEACH HAZARDS STATEMENT THROUGH WEDNESDAY EVENING FOR VAZ098.
     BEACH HAZARDS STATEMENT FROM WEDNESDAY MORNING THROUGH
     WEDNESDAY EVENING FOR VAZ099-100.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     VAZ099-100.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 AM WEDNESDAY
     TO 6 PM EDT THURSDAY FOR ANZ650-652-654.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ656-658.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...ALB
AVIATION...LKB
MARINE...ALB
Hazardous weather outlook, Aug 26, 2:21 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT TUE AUG 26 2014

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-271930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
321 PM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-271930-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
321 PM EDT TUE AUG 26 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-271930-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
321 PM EDT TUE AUG 26 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEROSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Maryland Beaches

When
August 26, 5:00 PM EST
Where
Maryland Beaches forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

An 18-year-old male died after being overtaken by a rip current near the inlet in Ocean City.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Maryland Beaches2014-08-2618MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541109.